Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 78, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 21, 1998, 6:42 PM EDT for Martin County, Florida. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 21, 1998, 6:42 PM EDT (22:42 UTC)
- Expired
- Jun 21, 1998, 7:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Martin County, FL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 6:43 PM EDT | Hail 1.75 | Port Mayaca, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 10.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 521 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1225 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
069
WUUS01 KMLB 212243 RRA
SVRMLB
FLC085-212315-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
642 PM EDT SUN JUN 21 1998
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARTIN COUNTY IN EAST CENTRAL FLORIDA
* UNTIL 715 PM EDT
* AT 642 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER PORT MYACA. MOVEMENT WAS SOUTH AT 5 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PORT MYACA THROUGH 700 PM
QUARTER TO GOLF BALL SIZED HAIL WAS ONGOING AT THE TIME OF THIS
WARNING
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:25 PM EDT, 4 hours 17 minutes earlier.
Area forecast discussion, Jun 21, 2:25 PM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 225 PM EDT SUN JUN 21 1998 WITH SEA BREEZE PASSAGE TWO HOURS AGO...HAVE HAD THE PLEASURE OF WATCHING THE TEMP DROP FROM 96F TO 89F...ONLY TO SEE IT RISE BACK UP TO CURRENT READING OF 97F AND TIE RECORD FOR THE DATE. CAN 98F BE FAR BEHIND? CHECK THAT...97.7F JUST BROKE THE RECORD. ABSOLUTELY AMAZING WHAT THE LACK OF SOIL MOISTURE CAN DO. THIS IS NOT THE FIRST TIME DURING THIS HEAT WAVE THAT A RECORD HAS BEEN ACHIEVED IN THIS MANNER. MODELS KEEP THE SURFACE TO 700MB RIDGE AXIS ACROSS CENTRAL PENINSULA THROUGH 48 HOURS...WITH AXIS BECOMING MORE WELL DEFINED WITH TIME (EASTERLIES INCREASE OVER STRAITS AND WESTERLIES OVER GA/NORTH FL). 250MB TROF IN THE GOMEX MINORS OUT WITH TIME. IN A NUTSHELL...WEATHER PROBABLY WON'T CHANGE ALL THAT MUCH MON OR TUE. FAVOR A 30 POP ALONG THE COAST WITH A 40 INLAND AND HIGHER EVENING POPS INLAND WITH ONLY ISOLD//SLGT CHANCE ALONG COAST. TEMPS L-M90S AND M-U90S INLAND AS PERSISTENCE CONTINUES TO PUMMEL MOS. CRISTALDI
In the hours before
Local storm report, Jun 21, 6:03 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
603 PM EDT SUN JUN 21 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0418 PM TITUSVILLE FL WIND DAMAGE
06/21/98 BREVARD ROOF DAMAGE TO HARBOR
LIGHT RESTARAUNT AND
DAMAGE TO ADJACENT PIER
0422 PM DELTONA FL WIND DAMAGE
06/21/98 VOLUSIA NUMEROUS TREES DOWN ON
FORT SMITH BLVD
0445 PM TITUSVILLE TI CO ARPT FL 80 MPH TSTM GUST
06/21/98 BREVARD MEASURED GUST TO 70 KT AT
TICO TOWER
0450 PM TITUSVILLE FL .75 INCH HAIL
06/21/98 BREVARD DIME SIZE HAIL REPORTED
NEAR TICO AIRPORT
SPRATTLocal storm report, Jun 21, 6:03 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
603 PM EDT SUN JUN 21 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0418 PM TITUSVILLE FL WIND DAMAGE
06/21/98 BREVARD ROOF DAMAGE TO HARBOR
LIGHT RESTARAUNT AND
DAMAGE TO ADJACENT PIER
0422 PM DELTONA FL WIND DAMAGE
06/21/98 VOLUSIA NUMEROUS TREES DOWN ON
FORT SMITH BLVD
0445 PM TITUSVILLE TI CO ARPT FL 80 MPH TSTM GUST
06/21/98 BREVARD MEASURED GUST TO 70 KT AT
TICO TOWER
0450 PM TITUSVILLE FL .75 INCH HAIL
06/21/98 BREVARD DIME SIZE HAIL REPORTED
NEAR TICO AIRPORT
SPRATTThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 3:18 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 47 min |
| Jun 21, 3:57 PM EDT | Severe Thunderstorm Warning | MLB | Indian River | 48 min |
| Jun 21, 4:19 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 51 min |
| Jun 21, 4:35 PM EDT | Tornado Warning | MLB | Brevard | 30 min |
| Jun 21, 5:31 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 49 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.